Alert archive / Nebraska / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 162, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 27, 2024, 3:40 PM MDT for Keith County, Perkins County, Nebraska. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 27, 2024, 3:40 PM MDT (21:40 UTC)
- Expired
- Jun 27, 2024, 4:45 PM MDT
- In force
- 65 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Keith County, NE, Perkins County, NE
The radar
The North Platte radar (KLNX), 137 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 2:41 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:51 PM MDT, 49 minutes earlier. Its key messages:
- Severe thunderstorm potential this evening and again tomorrow evening, consisting of significant hail/wind, tornado, and flash flooding risk
- Virtually daily thunderstorm chances through mid next week, although weekend potential is mainly limited to the panhandle
- Up and down temperatures over the next week, although generally warm tomorrow, mild Saturday, and hot Monday with values pushing advisory criteria in the south
Area forecast discussion, Jun 27, 2:51 PM MDT, 49 minutes before
Area Forecast Discussion National Weather Service North Platte NE 351 PM CDT Thu Jun 27 2024 .KEY MESSAGES... - Severe thunderstorm potential this evening and again tomorrow evening, consisting of significant hail/wind, tornado, and flash flooding risk - Virtually daily thunderstorm chances through mid next week, although weekend potential is mainly limited to the panhandle - Up and down temperatures over the next week, although generally warm tomorrow, mild Saturday, and hot Monday with values pushing advisory criteria in the south && .SYNOPSIS... Issued at 349 PM CDT Thu Jun 27 2024 A couple low pressure centers along the High Plains are the focus this afternoon, one being just north of the Black Hills and the other near the southern CO/KS line. A trough connects the two, stretching across the panhandle, while a warm front extends southeast from the Black Hills low toward the Neb stretch of the Missouri R. Mixed cloudiness has accompanied gusty south winds across the CWA today that have pushed dew points well into the 60s and air temps into the 80s. Upper levels indicate a substantial shortwave incoming from the northern Rockies and quasi-zonal flow. && .SHORT TERM /THROUGH FRIDAY/... Issued at 349 PM CDT Thu Jun 27 2024 This evening into tonight... Convective initiation and evolution are the main challenges through tonight as thunderstorms are expected to roll through portions of the forecast area, likely resulting in severe wind and/or hail. Initiation should occur mid afternoon invof the surface trough in the panhandle, then spread east through the evening and early nighttime hours. Convective parameters support supercellular mode early on, per SPC RAP mesoanalysis and 19z LBF RAOB. The wind profile features low level veering becoming straight higher up, suggestive of splitting cells and an evolution toward mixed convective mode. Of note, deep layer shear is almost marginal given the setup (0-6km bulk of 35-40 kts), although trends show it is increasing this afternoon. Instability is ample though, around 2000j/kg MLCAPE, and fairly steep mid-level lapse rates around 7-7.5 C/km. The CAPE profile is also rather fat in the -10 to -30C hail growth zone. Considering these factors, agree with SPC for significant severe outlooks (2" hail, 75mph winds). As for tornadoes, the greater low level / LCL-LFC moisture and SRH are farther east away from the forcing and where clusters or bowing segments are anticipated versus initial supercells. If one were to occur, the most favorable corridor would be somewhere Hwy 61 to Hwy 83 ahead of the surface trough and before more mixed/linear evolution takes over. General CAMs consensus highlights the 21-03z timeframe for most activity in the west and 00-06z toward north central Neb. Will also need to monitor the hydrology situation as H85 vectors indicate (and sfc dew points near 70F) strong convergence and advection across the area. Estimated PWAT values exceed 1.5 in central Neb where storm coverage may be more widespread as the event wears on, especially as the low level jet strengthens. Forecast storm motion of 20-25 kts may help limit the overall widespread threat of flash flooding, and it will be more concentrated toward locations that have received recent rainfall. Overnight, low level flow switches to north/northwest behind the boundary and followup cool front, which will help kick out most of the thunder activity and reset the atmosphere at least temporarily. Tomorrow and tomorrow night... A surface high briefly fills into the northern Plains during the day, then gives way to another surface low that parks over Colorado. Another surface trough may extend northward into the panhandle later in the day to help serve as additional focus or lift, while another potent shortwave approaches and an upper trough brushes the northern reaches of the region. The tail end of the 100kt H3 jet streak dips into the northern Sandhills later in the day. A repeat performance is possible in terms of convection developing in the panhandle and growing upscale as it spreads east through the evening. The greatest concern generally lies in the southern CWA invof the surface low where a ribbon of greater instability intersects with deeper shear and steep lapse rates. The tornado threat appears more uncertain with the setup, but severe hail and wind are definitely on the table. As for max temps, blended in some warmer guidance as the trend has increased slightly. Advection at H85 will be nearly negligible (00z to 00z) despite the northerly flow to start the day, so leaned toward 80s north and lower 90s south. These values are still below the median of the NBM envelope, so later forecast may need adjusted up further. Another punch of relatively drier air arrives behind the action overnight, and temps may actually touch 50F along the Pine Ridge. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... Issued at 349 PM CDT Thu Jun 27 2024 A heat dome builds over the Southern US over the weekend and expands to start the workweek, with the H5 ridge axis bisecting the Sandhills late Sunday into Monday. While a dip in max temps is expected Saturday under a northern Plains surface high, a rebound into the 90s and possibly 100F (south) is anticipated for Monday. The southern three counties approach heat headline criteria, so this trend will need watched going forward. After the upper ridge, flow becomes southwesterly and eventually quasi-zonal. When combined with various surface boundaries and frontal passages, the active thunderstorm pattern will likely resume Monday and continue through at least Wednesday. An outside chance of thunder exists in the meantime, mainly for the panhandle where higher terrain activity may survive. The greater potential for widespread storms comes Monday and Tuesday, and SPC highlights north central for severe. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1236 PM CDT Thu Jun 27 2024 Severe thunderstorms are expected to develop in the Nebraska Panhandle and move east into the early evening hours. Large hail, wind gusts up to 50 KTS and visibilities as low as 1SM are possible from 23z to 02z this evening at both the KLBF and KVTN terminals. Thunderstorms will remain in the vicinity of both terminals through late evening before exiting to the east. In the wake of storms, skies will gradually clear with a shift in wind direction to the north Friday morning. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...DS SHORT TERM...DS LONG TERM...DS AVIATION...Buttler
Hazardous weather outlook, Jun 27, 2:10 PM MDT, 1 hour 30 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 310 PM CDT Thu Jun 27 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-282015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 310 PM CDT Thu Jun 27 2024 /210 PM MDT Thu Jun 27 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Severe thunderstorms are expected across western and north central Nebraska this evening. Very large hail and strong damaging winds are likely with the strongest storms and an isolated tornado cannot be ruled out. In addition to severe storms, there is a threat for heavy rainfall, mainly east of an Imperial, to Sutherland, to O'Neill line. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional thunderstorm chances arrive Friday afternoon and evening. Storms may become strong to severe with large hail and damaging winds the main concerns. At this time, the main area of concern is south of a line from Antioch to Ewing. Locally heavy rain may again lead to localized minor flooding, especially for areas that see heavy rains both Thursday and Friday. Thunderstorms will be possible each afternoon and evening Saturday through Wednesday. A few strong to severe thunderstorms will be possible Monday across north central Nebraska, otherwise the threat for severe during this timeframe is uncertain. Hot temperatures will return to the area on Monday with afternoon highs in the middle to upper 90s for much of southwest Nebraska and heat index values approaching the century mark. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 4:09 PM MDT | Areal Flood Advisory | LBF | Perkins | 2 hr |
| Jun 27, 4:48 PM MDT | Special Weather Statement | LBF | Perkins | 42 min |
| Jun 27, 5:31 PM MDT | Special Weather Statement | LBF | Hayes | 44 min |
| Jun 27, 5:41 PM MDT | Severe Thunderstorm Warning | LBF | Lincoln, Perkins | 28 min |
| Jun 27, 5:43 PM MDT | Special Weather Statement | LBF | Grant | 47 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.